Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A counterexample concerning the $ L_2$-projector onto linear spline spaces

Author: Peter Oswald
Journal: Math. Comp. 77 (2008), 221-226
MSC (2000): Primary 65N30, 41A15
Published electronically: September 13, 2007
MathSciNet review: 2353950
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For the $ L_2$-orthogonal projection $ P_V$ onto spaces of linear splines over simplicial partitions in polyhedral domains in $ \mathbb{R}^d$, $ d>1$, we show that in contrast to the one-dimensional case, where $ \Vert P_V\Vert _{L_\infty\to L_\infty} \le 3$ independently of the nature of the partition, in higher dimensions the $ L_\infty$-norm of $ P_V$ cannot be bounded uniformly with respect to the partition. This fact is folklore among specialists in finite element methods and approximation theory but seemingly has never been formally proved.

References [Enhancements On Off] (What's this?)

  • 1. I. Babuska, A. K. Aziz, On the angle condition in the finite element method, SIAM J. Numer. Anal. 13 (1976), 214-226. MR 0455462 (56:13700)
  • 2. C. de Boor, On a max-norm bound for the least-squares spline approximant, in Approximation and Function Spaces (Gdansk, 1979), Z. Ciesielski (ed.), pp. 163-175, North-Holland, Amsterdam, 1981. MR 649424 (84k:41012)
  • 3. Z. Ciesielski, Properties of the orthonormal Franklin system, Studia Math. 23 (1963), 141-157. MR 0157182 (28:419)
  • 4. Z. Ciesielski, Private communication, Int. Conf. Approximation Theory and Probability, Bedlowo, 2004.
  • 5. J. Desloux, On finite element matrices, SIAM J. Numer. Anal. 9, 2 (1972), 260-265. MR 0309292 (46:8402)
  • 6. J. Douglas, Jr., T. Dupont, L. Wahlbin, The stability in $ L^q$ of the $ L^2$-projection into finite element function spaces, Numer. Math. 23 (1975), 193-197. MR 0383789 (52:4669)
  • 7. A. Yu. Shadrin, The $ L_\infty$-norm of the $ L_2$-spline projector is bounded independently of the knot sequence: a proof of de Boor's conjecture, Acta Math. 187 (2001), 59-137. MR 1864631 (2002j:41007)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N30, 41A15

Retrieve articles in all journals with MSC (2000): 65N30, 41A15

Additional Information

Peter Oswald
Affiliation: School of Engineering and Science, Jacobs University, D-28759 Bremen, Germany

Received by editor(s): December 20, 2006
Published electronically: September 13, 2007
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society